Heavy Rain, Grant
- When
- September 11, 8:00 PM CST to September 12, 2:45 AM CST
- Where
- Grant County, 2.31 mi NNW of Burton
- Reported by
- Public
- Coordinates
- 42.750, -90.840
Northwest of Burton, 4.55 inches of rain fell.
A prolonged period of showers and storms during the early morning hours of September 12th created some flash flooding across portions of Grant County. Near Beetown, a mudslide occurred on County Highway U and a township road was closed because of water over it.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A prolonged period of showers and storms during the early morning hours of September 12th created some flash flooding across portions of Grant County. Near Beetown, a mudslide occurred on County Highway U and a township road was closed because of water over it. High water also occurred along State Highway 35 near the intersection of State Highway 133 in Bloomington. Radar estimates indicate between 2 and 4 inches of rain fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 11, 5:00 PM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service La Crosse WI 600 PM CDT Wed Sep 11 2019 .SHORT TERM...(This evening through Tonight) Issued at 230 PM CDT Wed Sep 11 2019 Another potentially active stretch of weather tonight, though forecast confidence still not overly high, even at this closer range. Early afternoon analysis places a nearly stationary boundary draped from southeast WI up to just south of LSE and over toward the Twin Cities as of 19Z, with a weak surface wave analyzed working across southeast Minnesota at the same time. That feature is in the wake of an earlier MCS that has now progressed into northern Michigan, with a training axis of convection just developing (or about to develop) farther south along the surface boundary. It is that secondary convective development that will likely have a big impact on how the remainder of tonight unfolds, with increasing hints that the current boundary draped across the local area will get a southward push tonight, owing to a weak gradient in place and additional convective development to the east the next few hours. Also helping is a fairly robust surface ridge (1030+ mb high over southern Ontario), with pretty solid agreement among high resolution guidance to nudge that boundary south tonight before returning slowly north as a warm front tomorrow. As (maybe I should say...if) that front sinks south, it should serve as the focus for renewed convective development as weak but persistent moisture transport impinges on the boundary overnight. However, by far the strongest forcing looks to be back to the west across northern NE and southern SD once again, though with some additional westward development along the solidifying warm front. The concern area is where the boundary "pivots" into late evening as several rounds of heavier rain could occur there, with 12Z guidance really hinting at far southwest WI into northeast IA as the main area of focus. Strongly pondered a Flash Flood Watch for those areas but with confidence still on the lower side, would prefer to forego that just yet, and if the boundary lays out this evening, can envision the need for a near-term issuance. Not much change in airmass with PWAT values nearing 2 inches (top of climatology for mid September) and weaker steering flow overnight suggestive of localized very heavy rain/flooding potential, though the overall severe weather risk with any storms appears minimal given weaker low- level and deeper layer shear. .LONG TERM...(Thursday through Wednesday) Issued at 230 PM CDT Wed Sep 11 2019 As the upper low slowly spins north across the Dakotas, a surface low will lift northeastward towards the ND/MN border on Thursday, with a cold front approaching from the west. Some showers/storms likely will be ongoing ahead of the warm front in the morning. Strong forcing ahead of the upper wave will lead to additional convective development during the afternoon/evening as the cold front swings through. Will have to watch how far north the warm front gets, with potential for SBCAPEs up to around 2000 J/kg in the warm sector. With 40 kts of 0-3 km shear expected, a severe threat will exist within this area, with a wind/hail threat. Right now, the highest chances for severe storms look near and south of I-90, but confidence remains low on how far north the risk will extend given uncertainty in warm frontal position. A QLCS tornado would be possible with any warm sector linear storms, and would also have to watch for any storms developing along the warm front, although clouds/rain may keep lapse rates on the weaker side. While heavy rainfall rates are expected with the storms, afternoon storms should be fairly progressive as the cold front swings through. A much quieter period of weather is expected late this week into next week. Cooler highs in the 60s to low 70s are expected on Friday along with gusty west winds. Cu/stratocu will be prevalent as the upper low crosses the area, with a few showers possible across northern WI closer to the low. Other than some shower/storm potential Saturday night into Sunday with a weak shortwave trough passage, a fairly dry period will continue into next week. There continues to be strong ensemble agreement for well above average temps early next week as mid/upper ridging amplifies across the Great Lakes in response to upstream troughing over the western US. Highs will likely rise into the 80s for much of the area, with a few spots possibly making a run at 90. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 600 PM CDT Wed Sep 11 2019 CIGS: mvfr/ifr cigs expected to sag southward across the TAF sites as a warm front to the south creeps farther south. The low saturation holds fast through Thu and so should the low cigs. May not see any improvement until Friday night as upper level trough/low pulls northeast. WX/vsby: warm front to the south looks to move back north overnight, with line of shra/ts sparking ahead of it. Current timing suggests KRST/KLSE would see a period of shra/ts from 09-13z. Could get a break from the rain from late morning into the afternoon. Shra/ts then likely for late afternoon/early evening as upper level trough and cold front move in from the west. Heavy rain likely with any storm - with MVFR/IFR vsby reductions. Winds: sfc pressure gradient tightens early Thu morning and winds will pickup as a result, shifting to the east by then. Could see some higher gusts through the day with enhanced/stronger wind gusts possible around any later day storm. && .HYDROLOGY... Issued at 230 PM CDT Wed Sep 11 2019 Periods of showers/storms remain likely later in the evening through Thursday evening. Given, antecedent rainfall over the past few days and an anomalously moist airmass, areas that receive heavy rainfall will be susceptible to flash flooding along with rising river levels. Confidence remains somewhat low on where the heaviest rain will fall tonight, but a short fused flash flood watch may be needed at some point depending on convective trends. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...JM AVIATION...Rieck HYDROLOGY...JM
Hazardous Weather Outlook National Weather Service La Crosse WI 1252 PM CDT Wed Sep 11 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-121200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1252 PM CDT Wed Sep 11 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are possible this afternoon and evening, mainly across southwest and central Wisconsin into northeast Iowa. A few stronger storms with wind gusts up to 50 mph are possible, with any storms also capable of localized heavy rainfall. Additional thunderstorms are expected to arrive later tonight for areas southwest of Interstate 94. At this time, these storms are not expected to become severe, but may pose a risk for locally very heavy rainfall and some flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Additional thunderstorms are expected on Thursday, with some severe storms possible in the afternoon and evening. Damaging winds and large hail will again be the main threats, with an isolated tornado also possible. Heavy rainfall will remain likely and may lead to some flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday afternoon and evening. Rainfall reports would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 AM TORNADO 1 SW WINONA 44.04N 91.67W
09/11/2019 WINONA MN NWS STORM SURVEY
EF1 TORNADO CONFIRMED AT WOODLAWN CEMETERY NEAR WINONA.
EXTENSIVE TREE DAMAGE.
&&
SHEASpecial Weather Statement National Weather Service La Crosse WI 832 PM CDT Wed Sep 11 2019 IAZ010-011-029-030-WIZ054-055-061-120345- Winneshiek-Allamakee-Fayette-Clayton-Crawford-Richland-Grant- Including the cities of Decorah, Waukon, Oelwein, Elkader, Prairie Du Chien, Richland Center, and Platteville 832 PM CDT Wed Sep 11 2019 ...Storms With Heavy Rain This Evening... Thunderstorms will bring heavy rain to parts of northeast Iowa and southwest Wisconsin this evening. 1 to 2 inch per hour rainfall rates will accompany the stronger storms. There is the potential for flash flooding as storms repeat over areas already wet from recent rains. In addition, heavy rain in hilly terrain could lead to rock or mudslides. Motorists should exercise caution if traveling in these location tonight. Rieck
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
859 PM CDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HEAVY RAIN PRAIRIE DU CHIEN 43.05N 91.14W
09/11/2019 M1.80 INCH CRAWFORD WI PUBLIC
FELL IN ONE HOUR. REPORT VIA SOCIAL MEDIA.
&&
CAThe La Crosse radar (KARX), 123 km away, was scanning. The volume nearest the first event began at 02:00 UTC.
1 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.
Northwest of Burton, 4.55 inches of rain fell.
Runoff from heavy rain pushed the Grant River out of its banks near Burton. The river crested over five feet above the flood stage at 23.54 feet.
Runoff from heavy rain caused a mudslide to occur south of Beetown along County Highway U. A township road northeast of Beetown was closed because of flood waters from the Platte River going over the road. High water also occurred along State Highway 35 near the intersection with State Highway 133 in Bloomington.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854402, 855976, 854401.